How to Avoid Overdosing On Xanax

This article is about preventing a Xanax overdose.

Xanax is a benzodiazepine pharmaceutical drug often prescribed to help manage the symptoms of anxiety disorder. It was once one of the most common drugs prescribed for assuaging anxiety disorder symptoms, but much less so in recent years. The reason for this reduction in prescriptions is because doctors detected a trend of abuse among patients using the drug. Today it is usually only prescribed for short-term relief from anxiety attacks.

The reason for this trend of abuse is because people with anxiety disorders are generally more prone to drug abuse. Xanax was a nearly ideal drug for abuse because it used to regularly be prescribed in large prescriptions to allow for regular, uninterrupted use. While this usage of Xanax is no longer common, abuse remains a problem, resulting in the danger of overdoses from Xanax users that either intentionally abuse or simply fail to follow doctor instructions carefully.

Can You Overdose On Xanax

xanax overdose pillsXanax prescriptions usually dictate that the patient should take between 750g and 2000g, in tablet form, per day. That is the range of safe use, with the variation being due to physiology of the patient. Any usage of Xanax outside that dictated by a doctor is unsafe use.

The most common unsafe use simply involves taking Xanax in higher doses. At higher doses the main ingredient of Xanax, alprazolam, becomes toxic. This toxicity is unlikely to be deadly, but can result in unpleasant side effects, some of which may result in a hospital visit.

Another way to risk overdosing is to mix Xanax with other drugs or alcohol. When mixed with other drugs, even prescribed levels of Xanax can result in an overdose. This form of abuse is much more dangerous with certain drug interactions significantly increasing the likelihood of a fatal overdose.

Finally, Xanax use can be made unsafe, even with prescribed levels, by crushing the tablet and then snorting or injecting it. This bypasses the normal body processes that are designed to limit the toxicity of the drug.

As should be obvious the simplest way to avoid the risk of an overdose is simply to take the drug as prescribed.

Xanax Overdose Symptoms

Unfortunately, not all people follow the doctor’s prescription for Xanax and that results in overdose. Xanax overdoses can range from mild to serious and it is important for those who use Xanax to understand the symptoms so they can identify an overdose and appropriately respond to it quickly. The most common symptoms of overdose include:

  • Slowed heartbeat
  • Breathing problems
  • Drowsiness
  • Dizziness
  • Impaired judgment
  • Seizures during withdrawal

These symptoms tend towards the milder side, but when abuse includes other drugs or the drug isn’t taken orally, they can be quite severe or potentially combine dangerously with other side effects. Breathing difficulties, in particular, can result in life-long consequences, including brain damage, if they last too long. Also just as concerning, dizziness, drowsiness, and seizures can easily result in an accident, especially if a vehicle is involved, that could be life threatening to both the user and others.

If You’re Considering Attempting to Intentionally Overdosing On Xanax, There Is ¬†Help Available

People with anxiety often have difficulty asking for help, especially if they think they already have asked for help by taking Xanax.

Abuse of Xanax can become a crutch to get past the difficulty or an overdose may actually be intentional, either as a cry for help or as an attempt at suicide.

While a Xanax overdose isn’t likely to be fatal, it can have life-long consequences, including major health problems, social problems, or even potentially legal difficulties. Anyone considering a Xanax overdose as a way to commit suicide should contact support individuals. Whether that involves a call to 911, a call to a suicide hotline, talking to a friend, or possibly even speaking with a doctor, help is always available. Asking for help isn’t weakness. It is strength and is an important step both for the person in trouble and those who are friends or loved ones of that person.